Welcome to the 142th FOAMed Quiz.
The Pediatric Emergency Care Applied Research Network (PECARN) developed a clinical decision rule (CDR) in identifying pediatric patients with a low-risk of intra-abdominal injury. The patient was deemed low risk if there was:
No evidence of abdominal wall trauma
A GCS > 13
No abdominal tenderness
No thoracic wall trauma
No complaints of abdominal pain
No decreased breath sounds
No history of vomiting afte the injury
In 11919 cases, the performance of the rule to detect the need for acute intervention was compared to clinical gestalt.
What did the authors find?
A: The derived clinical prediction rule had a significantly higher sensitivity, but lower specificity compared to clinical gestalt
B: The derived clinical prediction rule had a significantly higher specificity, but lower sensitivity compared to clinical gestalt
C: The derived clinical prediction rule had both a significantly higher sensitivity and a higher specificity compared to clinical gestalt
D: The derived clinical prediction rule had both a significantly lower sensitivity and a lower specificity compared to clinical gestalt
The correct answer is A.
This week RebelEM discussed the PECARN Blunt Abdominal Trauma rule.
The prediction rule had a higher sensitivity (97% vs 82.8%) but lower specificity (42.5% vs 78.7%) when compared to clinical gestalt. The negative predictive value of the prediction rule was 99.9%.
This clinical decision rule can be used to identify low-risk individuals and thereby decrease the use of CT. Keep in mind it is NOT a two-way tool. It does not determine individuals at high risk of intra-abdominal injury and who needs further imaging. It also needs external validation.
PECARN Blunt Abdominal Trauma: Is A Clinical Decision Instrument Better Than Clinician Gestalt?
A 76-year-old female presents with a sudden onset of vision loss presents to your ED.
Can you match the case descriptions with the correct diagnosis?
A: Normal appearance of the eye, mild relative afferent pupillary defect, no associated headache, halo
B: Red eye, no relative afferent pupillary defect, associated headache, vomiting
C: Normal appearance of the eye, relative afferent pupillary defect, no associated headache, cherry red spot on fundoscopy
D: Normal appearance of the eye, a relative afferent pupillary defect, associated headache, elevated BSE
1: Giant cell arteritis
2: Central retinal artery occlusion
3: Retinal detachment
4: Acute angle closure glaucoma
Which of the following clinical findings is not caused by the Bezold-Jarisch reflex?
A: Post myocardial infarction bradycardia
B: Vaso-vagal syncope
C: Bradycardia in the trauma patient with ongoing hemorrhage
D: Syncope due to ventricular fibrillation
The correct answer is D.
The cardiovascular effects of the Bezold-Jarisch reflex in trauma patients were recently discussed on Stemlyns.
The Bezold-Jarisch consists of bradycardia and hypotension due to vasodilation in response to stimuli detected in the cardiac ventricles through vagal afferent C fibers.
This seems counter-intuitive, especially in trauma patients. As hemorrhage continues, the volume of blood entering the ventricle diminishes. This is detected by the C-fibers and this triggers activation of the cardioinhibitory response and causes inhibition of sympathetic tone, hence the triad of signs.
So, if you see bradycardia in your trauma patient, assume the patient is very sick.
What is the Bezold-Jarisch Reflex and why do I care?! St Emlyn’s
The effectiveness of intravenous lipid emulsion therapy in acute intoxications is widely debated.
Intoxication with which of the following drugs is least likely to respond to lipid emulsion therapy?
The correct answer is D.
Lipid emulsion therapy was covered on EMOttawa this week.
The exact mechanism of action of lipid emulsion therapy is unknown. However, it is assumed lipophilic drugs (of lipophilic toxins) are scavenged by intravenous lipids.
Bleomycin has a very low lipophilicity and is therefore not likely to respond to intravenous lipid therapy.
Intravenous Lipid Emulsion: The New Fad Diet
Your 55 year old patient presents with a beta blocker intoxication. He is in profound shock. You start iv fluids, vasopressors, calcium and insulin.
What would be the correct dose of insulin in this case?
A: 0.1 U/kg
B: 0.2 U/kg
C: 0.5 U/kg
D: 1.0 U/kg
This quiz was written by Maartje van Iwaarden, Sophie Nieuwendijk, Denise van Vossen, Gijs de Zeeuw, Nicole van Groningen and Joep Hermans
Reviewed and edited by Rick Thissen